Texas, 2008

Flash Flood and Flooding in Texas, September 8 to 29, 2008

September 8 to 29, 2008 · NWS MAF · 3 events in 2 counties and zones

During the summer of 2008, monsoon rainfall filled reservoirs across northern Mexico. In late August 2008, releases out of La Boquilla, Frank Madera, and Luis Leon Reservoirs were increased to lower water levels in those reservoirs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

During the summer of 2008, monsoon rainfall filled reservoirs across northern Mexico. In late August 2008, releases out of La Boquilla, Frank Madera, and Luis Leon Reservoirs were increased to lower water levels in those reservoirs. By mid-September the Rio Grande and its people were experiencing record flooding. On September 7, Governor Perry executed the State Emergency Plan. He then issued a Disaster Declaration for Presidio County, TX on September 18 and finally a Proclamation of State Disaster on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 5:44 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 8, 5:44 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 AM CDT MON SEP 8 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
ACTIVE TAF PERIOD ON TAP TODAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA FOR MUCH OF THE DAY. HAVE TEMPO/S AND
PROB30/S FOR THE DURATION OF THE TAF PERIOD AT ALL TERMINALS.
EXPECT THAT HEAVY RAINFALL WILL LOW VIS AND CIGS AT TIMES TO MVFR
AND IFR CONDITIONS. SOUTHEASTERLY WINDS WILL BEGIN TO GRADUALLY
SHIFT AROUND TO A MORE EASTERLY/NORTHEASTERLY DIRECTION OVERNIGHT
AS A COLD FRONT BEGINS TO MOVE THROUGH THE AREA. COULD SEE SOME
GUSTS TO NEAR 25KT ALONG THE LEADING EDGE OF THE FRONT AS IT MOVES
INTO THE AREA. /13/

&&

PREV DISCUSSION... /ISSUED 409 AM CDT MON SEP 8 2008/

DISCUSSION...
AREA IS ON WESTERN EDGE OF SUBTROPICAL RIDGE AS A BROAD TROUGH
MOVES OVER THE CENTRAL US.  THE NEXT UPPER TROUGH ALONG THE WEST
COAST SHOULD DIG SOUTHWARD TODAY AND TUESDAY CUTTING OFF NEAR SRN CA
WEDNESDAY.  LOW WILL SLOWLY MOVE EAST TOWARD THE WEEKEND.

AT THE SURFACE A COLD FRONT APPROACHING THE AREA WILL BRING COOLER
AIR TO THE REGION BUT TIMING IS A LITTLE PROBLEMATIC.  GFS BRINGS THE
FRONT THROUGH AFTER MIDNIGHT TONIGHT.  ETA CARIES A PRE FRONTAL
TROUGH WITH A NE WIND ARRIVING BETWEEN 00-06Z... WITH THE STRONGER
WIND/TIGHTER GRADIENT AND COOLER AIR MAKING IT INTO THE REGION
BETWEEN 06Z-12Z.  WILL GO WITH ETA AND THE EARLIER NE WIND AND LATER
COOL AIR ARRIVAL.

WITH CLOUDY SKIES AND WIDESPREAD RAINFALL DAYTIME TEMPS WILL BE
SUPPRESSED.  ALSO OVERNIGHT LOWS SHOULD NOT DROP TOO MUCH AS AIRMASS
WILL BE VERY MOIST.  HAVE TENDED TO GO TOWARD THE COOL SIDE OF
GUIDANCE AND LATER SHIFTS MAY NEED TO ADJUST DOWNWARD.

ONGOING RAINFALL CONTINUES TO STRENGTHEN AND SPREAD EAST EARLY THIS
MORNING ACROSS SE NM AND VAN HORN REGION... MOVING INTO THE TRANS
PECOS.  STORMS HAVE DEVELOPED INTO AN IMPRESSIVE COMPLEX THAT
DEVELOPED ALONG A SHORTWAVE MOVING NORTH AROUND THE RIDGE.  SOME
LOCATIONS RECEIVING HEAVY RAIN... WILL MENTION LOCAL FLASH FLOODING
IN HWO.  MODEL QPF SPREADS PRECIP EAST DURING THE DAY ESPECIALLY
ACROSS NORTHERN PERMIAN BASIN.  HAVE INCREASED POPS TODAY AND
TONIGHT MAINLY NORTH... WILL CONTINUE HIGH CHANCE POPS TUESDAY...
AND INCREASE POPS SE TUESDAY NIGHT AS PATTERN LOOKS WET.

IN THE TROPICS IKE HAS WEAKENED SOME AS IT PASSES OVER CUBA THIS
MORNING AND SHOULD CONTINUE INTO THE GULF.  OFFICIAL NHC 5 DAY
FORECAST HAS IKE MOVING INTO THE WESTERN GULF BY FRIDAY NIGHT.
MODELS CONTINUE TO DISAGREE AS TO LOCATION OF LANDFALL BUT COULD
AFFECT TX.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

MUELLER/13
Hazardous weather outlook, Sep 8, 4:16 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 AM CDT MON SEP 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
516 AM CDT MON SEP 8 2008 /416 AM MDT MON SEP 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST
AREA TODAY. GUSTY WINDS TO 40 MPH...HAIL...AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS. FLASH FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVY RAINFALL POTENTIAL.

RIVER LEVELS ALONG THE RIO GRANDE CONTINUE TO RISE THIS MORNING.
RELEASES OUT OF LUIS LEON RESERVOIR ARE EXPECTED TO CONTINUE FOR
ANOTHER DAY OR SO WHICH WILL KEEP RIVER LEVELS ELEVATED. MANY
LOCATIONS ARE OR EXPECTED TO RISE ABOVE FLOOD STAGE WITH MINOR TO
MODERATE FLOODING POSSIBLE. USE CAUTION NEAR THE RIO GRANDE WHILE
RIVER LEVELS ARE HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MUCH OF THE WEEK. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA
INTO TUESDAY MORNING. GUSTY WINDS WILL AGAIN BE POSSIBLE ALONG
THE FRONT ALONG WITH SHOWERS AND THUNDERSTORM DEVELOPMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Sep 8, 3:16 AM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CDT MON SEP 8 2008

NMZ028-034-080945-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
316 AM MDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES.

AT 316 AM MDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
EXTREME SOUTHEASTERN EDDY COUNTY MOVING EAST AT 20 MPH. THIS STORM
HAS THE POTENTIAL TO PRODUCE WINDS UP TO 45 MPH AS IT MOVES TOWARD
THE EDDY AND LEA COUNTY LINE JUST NORTH OF THE TEXAS BORDER.

PEOPLE IN SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

13
Special weather statement, Sep 8, 6:22 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
722 AM CDT MON SEP 8 2008

TXZ061-081245-
ECTOR-
722 AM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ECTOR COUNTY.

AT 723 AM CDT AN AREA OF SHOWERS AND THUNDERSTORMS...PRODUCING HEAVY
RAINFALL...WAS MOVING THROUGH THE WESTERN TWO THIRDS OF ECTOR COUNTY.
THIS AREA OF HEAVY RAINFALL WILL IMPACT ODESSA AFTER 730 AM CDT.

THE AREA OF HEAVY RAINFALL IS MOVING TO THE EAST AT 25 MPH AND WILL
PRODUCE A BRIEF BURST OF HEAVY RAINFALL THAT COULD APPROACH OR
EXCEED AN INCH IN ONE HOUR. THIS QUICK BURST OF HEAVY RAINFALL MAY
RESULT IN LOCALIZED FLOODING.

MOTORISTS ARE URGED TO USE CAUTION THIS MORNING. IF YOU ENCOUNTER A
FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT. YOUR
VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.

PEOPLE IN ECTOR COUNTY...INCLUDING THE CITIES OF ODESSA AND WEST
ODESSA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 8, 6:51 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 AM CDT MON SEP 8 2008

TXZ062-081315-
MIDLAND-
751 AM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND COUNTY.

AT 750 AM CDT AN AREA OF SHOWERS AND THUNDERSTORMS...PRODUCING HEAVY
RAINFALL...WAS MOVING THROUGH THE WESTERN ONE THIRD OF MIDLAND
COUNTY. THIS AREA OF HEAVY RAINFALL WILL IMPACT MIDLAND BY 8 AM
CDT.

THE AREA OF HEAVY RAINFALL IS MOVING TO THE EAST AT 30 MPH AND WILL
PRODUCE A BRIEF BURST OF HEAVY RAINFALL THAT COULD APPROACH OR
EXCEED AN INCH IN ONE HOUR AND CLOUD TO GROUND LIGHTNING. THIS QUICK
BURST OF HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING.

MOTORISTS ARE URGED TO USE CAUTION THIS MORNING. IF YOU ENCOUNTER A
FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT. YOUR
VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.

PEOPLE IN MIDLAND COUNTY...INCLUDING THE CITY OF MIDLAND...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Presidio

When
September 8, 8:45 AM CST to September 29, 12:00 PM CST
Where
Presidio County, 11.69 mi W of Presidio Big Bend Ar to 3.45 mi SE of Presidio Big Bend Ar
Cause
Planned Dam Release
Reported by
Department of Highways
Coordinates
29.313, -104.023

Reports from the Texas Department of Transportation indicated that a substantial portion of State Route 170 was closed due to high water, southeast of Presidio, TX to near Lajitas, TX. The flooding was the result of water releases from the Luis Leon Reservoir in northern Mexico.

This portion of Route 170 remained closed for the entire duration of the event. In addition, the high water levels resulted in back flow up various tributaries to the Rio Grande River. City officials reported flooding in the Loma Peloma and Redford areas. Homes, 5 miles east of Presidio, were also threatened by the flood waters.

Low lying portions of Presidio, TX were under a mandatory evacuation for several days, which affected nearly 500 people.

Flash Flood, Presidio

When
September 9, 10:00 AM CST to September 29, 12:00 PM CST
Where
Presidio County, 2.67 mi NW of Presidio to 0.75 mi NNW of Redford
Cause
Planned Dam Release
Property damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
29.576, -104.403

On September 9, the levees near Redford, TX failed. This resulted in water covering the entire city of Redford. A high water rescue was reported near Alamito Creek.

Heavy rain made matters worse by September 14. Flash flooding was occurring in the city of Presidio and border patrol closed the International Bridge on September 16. The Mexican side of the bridge was covered in water and levels continue to rise. Water also topped the levees near Presidio Golf Course on the 16th and 17th. Border patrol reported that nearly 15 feet of water was located in the fields near the golf course, with 3 to 4 feet of water covering the golf course itself.

The International Boundary and Water Commission reported cracks in the levees near the golf course on September 17 and water was beginning to approach Presidio High School.

Flood, Brewster

When
September 9, 10:30 AM CST to September 29, 12:00 PM CST
Where
Brewster County, Lajitas to 3.12 mi ESE of Lajitas
Cause
Planned Dam Release
Property damage
$14 million
Reported by
Public
Coordinates
29.280, -103.780

Lajitas Resort and Spa owner reported flooding across most of his property. This included the Ambush Golf Course, which was covered in water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134993, 137025, 136742.